Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 290, NWS Wichita, KS

October 3, 2004Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 3, 2004, 7:52 PM CDT for Reno County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2004, 7:52 PM CDT (00:52 UTC)
Expired
Oct 3, 2004, 8:45 PM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 040052
SVRICT
KSC155-040145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT SUN OCT 3 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 845 PM CDT.

* AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF ALDEN...OR ABOUT 27 MILES
  SOUTHEAST OF GREAT BEND...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  8 MILES NORTHEAST OF SYLVIA AROUND 820 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

THE STORM HAS A HISTORY OF PRODUCING HAIL.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 845 PM CDT.

LAT...LON 3817 9832 3815 9846 3793 9846 3813 9812

$$

/CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 7:12 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 3, 7:12 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
712 PM CDT SUN OCT 3 2004

.DISCUSSION...

ISOLATED THUNDERSTORMS HAVE FORMED OVER THE LAST HOUR BETWEEN PRATT
AND GREAT BEND, ALONG SOUTHWARD SAGGING COLD FRONT. EXPECT ACTIVITY
WILL BE CONFINED TO AN AREA SOUTH OF HIGHWAY 56 AND WEST OF THE
TURNPIKE. WILL LIKELY DISSIPATE BY 9-10 PM WITH DIURNAL COOLING AND
INCREASING CIN. MLCAPES ARE AROUND 500-800 J/KG, AND DEEP LAYER
SHEAR IS ONLY 15-20KT, SO DO NOT EXPECT ANYTHING SEVERE. HOWEVER,
INSTABILITY IS AT LEAST SOMEWHAT MODEST, SO CANNOT RULE OUT SMALL
HAIL, ALONG WITH WINDS OF 40-50 MPH WITH THE STRONGEST CORES. UPDATE
TO ZONES OUT SHORTLY.

KLEINSASSER

---------------------------------------------------------------------
PREVIOUS DISCUSSION
317 PM CDT SUN OCT 3 2004

MAIN FCST CONCERN IS PRECIP CHANCES TUE NGT-THU

TNGT-MON: ANOTHER COLD FRONT WL SWEEP ACROSS THE CWA TNGT ALBEIT NOT
AS COLD AS THE PREVIOUS FRONT. NEVERTHELESS HIGHS MON WL BE
QUITE A BIT COOLER THAN TDAY. THE MAIN AREA FOR PRECIP WL STAY SW OF
CWA WHERE THETA-E ADVECTION COUPLED WITH UPSLOPE FLOW SHOULD RESULT
IN SOME SHOWERS AND THUNDERSTORMS OVER THE HIGH PLAINS OF OKLAHOMA
AND TEXAS.

MON NGT-WED: WEAK UPPER WAVE WL BEGIN TO MOVE OUT OF THE FOUR
CORNERS REGION AND INTO THE SOUTHERN PLAINS TUE INTO WED. THIS WEAK
SYSTEM APPEAR TO LACK A GOOD JET, AND ISENTROPIC LIFT LOOKS TO BE
LIMITED WITH MOST OF THE LIFT COMING AS A COLD POCKET IN THE 305K
LAYER MOVES ACROSS THE CWA. AM PRETTY CONFIDENT THAT PRECIP WL BE
AFFECTING CWA ON WED, JUST NOT TOO SURE ON THE AREAL EXTENT OF THE
ACTIVITY DUE TO LACK OF GOOD DYNAMICS. SO FOR NOW WL JUST KEEP
CHANCE POPS IN FOR WED. WITH SHOWERS AROUND AND PLENTY OF CLOUD
COVER, LOOK FOR TEMPS TO BE HELD DOWN WED TO JUST BELOW CLIMO.

THU-SUN:
ONCE AGAIN FOUND IT HARD TO IMPROVE TOO MUCH ON THE PREV FCST. MED
RANGE MODELS ARE STILL IN AGREEMENT FOR THU AND FRI IN REGARDS TO
BRINGING A SHORTWAVE THROUGH. THEREFORE WL LEAVE POPS IN FOR THU AND
THU NGHT. STARTING SAT THE UPPER PATTERN BEGINS TO DIFFER BETWEEN
THE GFS AND ECM. THE ECM HAS HAS MORE ENERGY OFF OF THE WEST COAST
SAT THAN THE GFS, THUS RESULTING IN A MORE PUMPED UP RIDGE OVER THE
CENTRAL PLAINS. FOR NOW WL JUST LEAVE SAT AND SUN DRY AND WAIT FOR
BETTER AGREEMENT.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  73  45  71 /   0   0   5  10
HUTCHINSON      52  71  45  71 /   5   0   5  10
NEWTON          53  72  44  71 /   0   0   5  10
ELDORADO        53  72  44  71 /   0   0   5   5
WINFIELD-KWLD   54  73  47  72 /   0   0   5  10
RUSSELL         47  69  44  72 /   5   0   0  10
GREAT BEND      50  69  45  72 /   5   0   5  10
SALINA          51  71  44  72 /   5   0   0   5
MCPHERSON       52  70  44  71 /   0   0   5  10
COFFEYVILLE     54  74  46  71 /   0   0   5   5
CHANUTE         50  72  41  71 /   0   0   5   0
IOLA            50  71  41  70 /   0   0   5   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

7/LAWSON
Hazardous weather outlook, Oct 3, 7:39 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT SUN OCT 3 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
739 PM CDT SUN OCT 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING THROUGH 10 PM, GENERALLY SOUTH OF GREAT BEND AND WEST OF
HUTCHINSON. THE STRONGEST ACTIVITY WILL HAVE THE POTENTIAL TO
PRODUCE PENNY SIZE HAIL AND 60 MPH WINDS. HOWEVER, ANY SEVERE
WEATHER ACTIVITY WILL REMAIN QUITE ISOLATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY ACROSS CENTRAL
AND SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING DUE TO
THE ISOLATED NATURE OF THE ACTIVITY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 10:11 PM CDTSevere Thunderstorm WarningICTReno34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.